Skip to content Skip to navigation

Taking antibiotics can raise C. diff infection risk for residents nearby

October 11, 2016
by Pamela Tabar, Editor-in-Chief
| Reprints

People who have taken antibiotics are at a higher risk for a Clostridium difficile (C. diff) infection, but researchers have discovered a new risk that doesn’t even require taking antibiotics. When a hospital patient is given antibiotics, the next patient to use that bed also has a higher risk of acquiring a C. diff infection (CDI), even if that person has never ingested antibiotics, according to researchers at Columbia University Medical Center in New York.

The study, published in JAMA Internal Medicine, found that risk of a CDI increased by 22 percent if the person who had used the bed before had been taking antibiotics. The study examined the records of more than 100,000 pairs of people who had used the same bed one after the other.

"These data imply that patient-to-patient transmission of C. difficile or other bacteria that mediate susceptibility to CDI takes place in the non-outbreak setting and in the face of a multifaceted effort seeking to prevent healthcare-associated CDI,” the study authors wrote. “More generally, these data support the hypothesis that antibiotics given to one patient may alter the local microenvironment to influence a different patient's risk for CDI."

Memory Care Forum - Focus: Resident Care

Get the latest information on Resident Care, and attend other valuable sessions at this two-day event making education on the research, innovations, and program approaches to memory care a priority.

Philadelphia, May 23-24   |   San Diego, September 22-23